Dear Pharmacist: While in the hospital I received an IV antibiotic, and now I have to take two antibiotics while home. My pharmacist warned me to continue taking it, and not stop, but these drugs make me feel sick. What will happen if I stop too soon? — R.H, Denver, Colorado
A: I’m not clued in to what harmful organism you’re facing, but I can tell you there’s a right and wrong way to stopping medications. Antibiotics, antivirals and antifungals can all be discontinued suddenly (without tapering down); however, stopping before you’ve completed your course will cause resistance. The bad bugs will have seen the antibiotic just long enough to become desensitized and adapt to it. Next time they see it, the bugs tell the antibiotic to “talk to the hand.” As an example, if you stop taking an antibiotic for staph, it could morph into a deadly infection called MRSA.
You must login to view the full content on this page.
Or, use your linked account: